Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 42, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 14, 2021, 12:23 AM CDT for Jones County, Lyman County, South Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2021, 12:23 AM CDT (05:23 UTC)
- Expired
- Jun 14, 2021, 1:01 AM CDT
- In force
- 38 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jones County, SD, Lyman County, SD
The radar
The Rapid City radar (KUDX), 195 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 12:45 AM CDT | TSTM WND DMG | 12 E Westover, SD | 6 TO 8 INCH DIAMETER TREE LIMBS DOWN. ESTIMATED AT LEAST 60 MPH WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 5.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1422 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1895 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted.
132
WUUS53 KABR 140523
SVRABR
SDC075-085-140615-
/O.NEW.KABR.SV.W.0042.210614T0523Z-210614T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1223 AM CDT Mon Jun 14 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southeastern Jones County in central South Dakota...
West central Lyman County in central South Dakota...
* Until 115 AM CDT.
* At 1222 AM CDT, a severe thunderstorm was located near Draper, or
13 miles east of Murdo, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Jones and west central Lyman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4372 10030 4372 10034 4374 10037 4372 10042
4373 10044 4372 10047 4373 10046 4374 10049
4373 10051 4374 10052 4374 10055 4375 10055
4377 10058 4374 10063 4375 10065 4401 10044
4385 10016 4370 10028
TIME...MOT...LOC 0522Z 302DEG 10KT 4386 10044
HAIL...1.00IN
WIND...60MPH
$$
Wise1 follow-up statement
826
WWUS53 KABR 140601
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
101 AM CDT Mon Jun 14 2021
SDC075-085-140611-
/O.CAN.KABR.SV.W.0042.000000T0000Z-210614T0615Z/
Jones SD-Lyman SD-
101 AM CDT Mon Jun 14 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JONES AND WEST
CENTRAL LYMAN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However small hail is still possible with this
thunderstorm.
LAT...LON 4372 10030 4372 10034 4374 10037 4372 10042
4373 10044 4372 10047 4373 10046 4374 10049
4373 10051 4374 10052 4374 10055 4375 10055
4377 10058 4374 10063 4375 10065 4401 10044
4385 10016 4370 10028
TIME...MOT...LOC 0558Z 302DEG 10KT 4380 10031
$$
WiseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 8:44 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jun 13, 8:44 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 844 PM CDT Sun Jun 13 2021 .UPDATE... Issued at 842 PM CDT Sun Jun 13 2021 Made a few minor adjustments to the forecast for the overnight period. Not sure about late night convection given lack of a focusing LLJ. HRRR, however, continues to be adamant that some convection is possible overnight into Sunday morning south of the US212 corridor, so will maintain pops. && .SHORT TERM...(This Evening through Monday Night) Issued at 310 PM CDT Sun Jun 13 2021 Mid level warm advection resulting in elevated convection this afternoon across central South Dakota, while a surface trough continues to move slowly south, with surface winds predominantly northerly with the exception of far southeast counties. Low level dry air will be with us through the overnight into early Monday, however flow at 700mb out of the west continues to support weak warm advection, with steep lapse rates aloft. There is also a moist layer trapped between 700-800mb and those ingredients could once again come together to generate early morning convection. The NAM also suggests a little better convergence associated with a subtle 30kt low level jet from the southwest pointed into central/south central South Dakota, which CAMS translate into an arc of convection, lending confidence to a repeat occurrence of morning convection. High pressure moves east Tuesday with low level easterly flow keeping us warm and dry. Then the next question is will we will do it again Tuesday morning despite increasing heights and a higher amplitude ridge across western South Dakota. The lingering 700mb moisture remains, and we will continue with the 700mb warm advection. Less low level jet support, but NAM profiles are similar with elevated CAPE generated between the mild 700mb air and steep lapse rates above. .LONG TERM...(Tuesday through Sunday) Issued at 310 PM CDT Sun Jun 13 2021 Models and ensembles show the weather pattern making a change from Tuesday through Thursday and remaining through the weekend. The long term starts out with a sharp upper level ridge over the central and northern plains and into central Canada with a large upper level low pressure trough off the Pacific Northwest coast. This trough will move into western Canada and then east through Thursday. As a result, the upper ridge over the central U.S./central Canada will be knocked down with an upper level high pressure area setting up over the southwest U.S. into the weekend. With this transition, expect two more hot days across our cwa for Tuesday and Wednesday with a cool down for Thursday remaining into the weekend as the upper level flow over our region becomes west to northwest. Highs mainly in the 90s to around 100 degrees on Tuesday and Wednesday are expected to be in the upper 70s to the upper 80s for Thursday through Sunday. During the transition from hot to the cool down, a boundary coming across the region will bring chances of thunderstorms Wednesday afternoon through Thursday. The next chances of storms dont appear until Saturday night and Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 606 PM CDT Sun Jun 13 2021 Terminals KABR,KATY,KPIR,KMBG VFR skies/vsbys are expected at all terminals through tonight. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TDK SHORT TERM...Connelly LONG TERM...Mohr AVIATION...TDK
Hazardous weather outlook, Jun 13, 8:50 AM CDT, 15 hours 33 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 850 AM CDT Sun Jun 13 2021 MNZ039-046-SDZ003>011-015>023-141400- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel- 850 AM CDT Sun Jun 13 2021 /750 AM MDT Sun Jun 13 2021/ This Hazardous Weather Outlook is for west central Minnesota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ033>037-045-048-051-141400- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 850 AM CDT Sun Jun 13 2021 /750 AM MDT Sun Jun 13 2021/ This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...Today and tonight. Isolated to scattered showers and thunderstorms will occur across portions of central South Dakota through the morning, and possibly into the afternoon hours. A few storms may produce small hail and frequent lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TMT
In the hours before
Special weather statement, Jun 13, 10:26 PM CDT, 1 hour 57 minutes before
Special Weather Statement National Weather Service Aberdeen SD 1026 PM CDT Sun Jun 13 2021 SDZ045-048-140345- Lyman SD-Jones SD- 1026 PM CDT Sun Jun 13 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JONES AND WEST CENTRAL LYMAN COUNTIES UNTIL 1045 PM CDT... At 1026 PM CDT, Doppler radar was tracking a strong thunderstorm near Draper, or 13 miles northeast of Murdo, moving southeast at 30 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Draper. LAT...LON 4397 10060 4412 10050 4403 10024 4381 10040 TIME...MOT...LOC 0326Z 304DEG 24KT 4399 10046 TDK
Special weather statement, Jun 13, 10:35 PM CDT, 1 hour 48 minutes before
Special Weather Statement National Weather Service Aberdeen SD 1035 PM CDT Sun Jun 13 2021 SDZ048-140400- Lyman SD- 1035 PM CDT Sun Jun 13 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LYMAN COUNTY UNTIL 1100 PM CDT... At 1035 PM CDT, Doppler radar was tracking a strong thunderstorm near 5 Mile Corner, or near Presho, moving east at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Presho, Vivian, Earling Hill, Fate Dam, 5 Mile Corner and western Lower Brule Reservation. LAT...LON 4389 10030 4406 10022 4402 9994 4381 10001 TIME...MOT...LOC 0335Z 288DEG 18KT 4396 10017 TDK
Special weather statement, Jun 13, 11:23 PM CDT, 1 hour before
Special Weather Statement National Weather Service Aberdeen SD 1123 PM CDT Sun Jun 13 2021 SDZ045-140445- Jones SD- 1123 PM CDT Sun Jun 13 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JONES COUNTY UNTIL 1145 PM CDT... At 1123 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Van Metre, or 11 miles north of Murdo, moving southeast at 30 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Murdo. LAT...LON 4404 10094 4416 10076 4405 10051 4387 10074 TIME...MOT...LOC 0423Z 316DEG 28KT 4405 10078 TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 10:26 PM CDT | Special Weather Statement | ABR | Jones | 19 min |
| Jun 13, 10:35 PM CDT | Special Weather Statement | ABR | Lyman | 25 min |
| Jun 13, 11:10 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 35 min |
| Jun 13, 11:23 PM CDT | Special Weather Statement | ABR | Jones | 22 min |
| Jun 13, 11:33 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 27 min |
| Jun 13, 11:44 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 31 min |
| Jun 13, 11:53 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 37 min |
| Jun 13, 11:58 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 32 min |
| Jun 14, 12:30 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 45 min |
| Jun 14, 1:13 AM CDT | Areal Flood Warning | ABR | Jones | 6 hr |
| Jun 14, 3:58 AM CDT | Special Weather Statement | ABR | Kingsbury | 32 min |
| Jun 14, 4:03 AM CDT | Special Weather Statement | ABR | Hyde | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.